Wisconsin, 2020

Flash Flood and Flooding in Wisconsin, July 14, 2020

July 14, 2020 · NWS ARX · 5 events in 3 counties and zones

Thunderstorms with heavy rain repeatedly moved across portions of north-central Wisconsin during the morning and early afternoon of July 14th. These storms produced rainfall amounts of 2 to 4 inches across the northern portions of Clark County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$35,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms with heavy rain repeatedly moved across portions of north-central Wisconsin during the morning and early afternoon of July 14th. These storms produced rainfall amounts of 2 to 4 inches across the northern portions of Clark County. This resulted in some flash flooding occuring with a few roads covered by water near Dorchester and Longwood. The highest reported rainfall total was 4.5 inches in Withee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 14, 1:31 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 14, 1:31 AM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
231 AM CDT Tue Jul 14 2020

.SHORT TERM...(Today through Tonight)
Issued at 231 AM CDT Tue Jul 14 2020

Strong to severe thunderstorm/heavy rainfall will be the main focus
for today into tonight.

Currently watching ongoing line of thunderstorms stretching from
near the arrowhead of MN into northwest WI...ahead of a cold front
and in an axis of strong 850MB moisture transport. Question this
morning is if this convection will reach into our northwestern area
before weakening this morning. Will also have to watch for storms
ahead of an MCV rotating northeast from the Plains. Models show most
of this staying just northwest of our area or just brushing areas
north of I-94. Another concern is how strong these storms will be
given cape pool around 1500J/kg in place.

Re-firing/rejuvenation of thunderstorms expected again this
afternoon into tonight as that cold front makes a surge southeast
into the area. Challenge will be how strong/possibly severe these
storms get as it will depend if the atmosphere can recover from
possibly ongoing convection/cloud cover. Latest convective allowing
models/CAMs showing that MCV-induced thunderstorm activity pretty
much pushed out of the area by early afternoon and should allow some
recoup in cape. For rest of the afternoon, most of these CAMs then
show a broken line of thunderstorms firing along the frontal
boundary. As cape increases this afternoon, the 0-1/0-3km bulk shear
also will be on the increase -into the 20-25kt and 30-35kt range
respectively. As a matter of fact, CAMs and high resolution ensemble
forecast (HREF) showing a slight risk of significant to strong
tornado potential north of I-94 this afternoon in this better shear.
The rest of the area looks like it will see mainly a damaging
wind/large hail threat. In addition, due to the relatively slow
movement of the cold front and high precipitable water values around
2 inches, we'll have to keep an eye on torrential downpours/heavy
rainfall with these storms. Will be keeping a close eye on how
things evolve today into this evening.

There will still be a chance of showers/thunderstorms overnight as
that frontal boundary slides southeast and another mid-level trough
rotate northeast along it. Otherwise, look for highs today in the
upper 70s/low 80s where that ongoing convection will be today over
the northwest, to the mid 80s elsewhere along with fairly
uncomfortable dewpoints in the mid 60s to near 70.

.LONG TERM...(Wednesday through Monday)
Issued at 231 AM CDT Tue Jul 14 2020

Aforementioned mid-level wave running northeast along stalled
frontal boundary will keep storm chances going across mainly central
WI into northeast IA. Will also have to keep an eye on this activity
as the NAM indicating around 1500J/kg of cape and decent 0-3km shear
in the 20-30kt range.

High pressure dries things out going into Thursday into Thursday
night. This appears to be short-lived though as high-zonal flow sets
up across the northern CONUS Friday through Monday. This will bring
several impulses and shower/storm chances across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 1017 PM CDT Mon Jul 13 2020

Main forecast concern is with SHRA/TSRA chances.

Overall, a relatively low confidence forecast over the next 24
hours, especially with respect to precip. At least scattered
SHRA/TSRA may develop in the predawn hours ahead of a cold front.
Some guidance brings additional storms in from across the plains
into the area during the morning hours on Tuesday, while
additional storms could form along the cold front passing through
during the afternoon/early evening hours, but this evolution will
depend on how much heating/destabilization can occur behind any
morning storms. Southerly winds, gusty at times, will become
northerly behind the front by Tuesday evening. MVFR/IFR conditions
may occur in/around any storms along with potential for locally
strong wind gusts. Timing of convection will need to be refined as
confidence increases.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...JM
Hazardous weather outlook, Jul 14, 2:55 AM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
355 AM CDT Tue Jul 14 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
355 AM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Severe storms are possible, mostly during the afternoon and
evening hours. Strong winds, hail and locally heavy rain are the
main threats. Isolated tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are additional storms chances through the weekend. It is
too early to discern if there would be a severe risk.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed today into this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

The radar

The La Crosse radar (KARX), 134 km away, was scanning. The volume nearest the first event began at 10:21 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Clark

When
July 14, 4:20 AM CST to 12:30 PM CST
Where
Clark County, Withee
Reported by
Public
Coordinates
44.950, -90.600

In Withee, 4.50 inches of rain fell.

Flood, Clark

When
July 14, 8:55 AM CST to 10:10 AM CST
Where
Clark County, 3.22 mi WNW of Willard to 3.57 mi WNW of Willard
Cause
Heavy Rain
Reported by
Public
Coordinates
44.742, -90.793

Runoff from heavy rain pushed Cameron Creek out of its banks northwest of Willard. Flood waters from the creek were reported to be flowing over roads near the intersection of County Highways M and GG.

Flash Flood, Clark

When
July 14, 11:18 AM CST to 1:00 PM CST
Where
Clark County, 7.02 mi WSW of Tioga to 2.45 mi WNW of Willard
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$35,000
Reported by
Law Enforcement
Coordinates
44.660, -90.920

Runoff from heavy rains caused flash flooding to occur across portions of northern Clark County. Flood waters covered roads west of Withee and near Longwood.

Funnel Cloud, Trempealeau

When
July 14, 3:56 PM CST
Where
Trempealeau County, 2.84 mi WNW of Hegg
Reported by
Public
Coordinates
44.240, -91.250

A funnel cloud was seen north of Beach Corners.

Flood, La Crosse

When
July 14, 6:47 PM CST to 8:00 PM CST
Where
La Crosse County, 2 mi W of Herrington to 1.97 mi SE of La Crosse
Cause
Heavy Rain
Reported by
Public
Coordinates
43.780, -91.220

Locally heavy rains caused some street flooding to occur on the south side of La Crosse.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907332, 907329, 907330, 907331, 907333.